Texas, 2018

Flash Flood in Texas, May 20, 2018

May 20, 2018 · NWS HGX · 1 event in 1 county or zone

Clustering slow-moving thunderstorms moved eastward across southwestern Montgomery County. Rainfall rates of 2 to 3 inches per hour and slow storm movement caused some roadways to go underwater and become impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Clustering slow-moving thunderstorms moved eastward across southwestern Montgomery County. Rainfall rates of 2 to 3 inches per hour and slow storm movement caused some roadways to go underwater and become impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 20, 3:04 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 20, 3:04 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
404 PM CDT Sun May 20 2018

.DISCUSSION...

Showers and storms will largely be welcome rainfall for much of
the area today. However, there is enough instability that an
isolated strong to marginally severe storm is still possible, and
these strongest storms could create a very localized minor
flooding problem is it dumps enough rainfall quickly enough over a
vulnerable location. Beyond that, we settle into a rather
summer-like pattern for most of the week.

.NEAR TERM [Through Tonight]...

For the first time in a while, the radar is lit up with a number
of showers and thunderstorms near and to the northwest of Houston.
IR satellite shows the coldest cloud tops right around -70C,
though most of the area shows warmer tops. As one might expect
given this, rainfall totals have varied wildly from near nothing,
to a maximum gauge total of 2.36 inches north of IAH, though
radar estimates imply a cell has dropped roughly three inches in
extreme southwestern Montgomery County as well.

The streamer showers and storms that had made up the bulk of the
morning's rainfall has largely merged with a broken line of
thunderstorms following its cold pool's outflow boundary slowly to
the southeast. Mesoanalysis shows 1500 or so j/kg of CAPE in the
environment ahead of the line, indicating we still have ample
instability for continued storms. DCAPE west of Houston is now
over 800 j/kg, which implies that our main severe threat is
damaging straight-line winds, though even that is a fairly
marginal threat. In addition, high precipitable water values and
a CAPE profile that this evening will resemble more a heavy rain
look, also means that the strongest cells could generate some
briefly torrential downpours, creating localized flooding issues
in areas of poor drainage and near flashy small streams.

However, bulk shear is pretty weak, and this will inhibit updraft
organization and the ultimate severe and rain threats. The threat
will largely be confined to the most robust updrafts before they
collapse and where cells pass over a site repeatedly.
Additionally, since these storms are largely sustained by
instability alone, we'll see them very slowly wind down into the
nighttime hours once the sun sets. This will further limit
rainfall potential near the coast, where the forecast doesn't
really have PoPs above 30 percent. Rainfall here may be fairly low
unless the line can push coastward more effectively in the next
several hours.

.SHORT TERM [Monday Through Tuesday Night]...

In many ways, tomorrow looks very similar to today. However,
without the upstream spark of a large convective system, I would
expect rainfall potential to be much more subdued despite similar
midlevel heights and what appears to be another shortwave moving
through. Ditto, really, for Tuesday. We'll definitely have some
things that will help support showers or storms that do develop,
but finding triggers for storms looks to be more difficult. Though
places that have seen plenty of rain today will obviously be
warmer with more isolated convection, temperatures as a whole look
to be pretty stable the next couple of days.

.LONG TERM [Wednesday Through Sunday]...

We spend the latter half of the week pinned between a building
ridge over western Mexico and an upper low over the northern Gulf
Coast, which keeps us in a situation with potential for isolated
to scattered showers and storms, but lacking in obvious triggers,
keeping convective potential in check. Heights do look to rise,
and so introduce a slow rise in temperatures into the weekend.

Now, the potential wrench in the whole works: it appears the 12Z
Euro has got a bug in it to bring the upper low lifting out of the
Caribbean Sea towards Louisiana this weekend. This could put an
end to any warming trend, and open us up to higher rain chances,
though I've undercut the guidance as I've leaned a little more to
the GFS, which was a little more like yesterday's forecast.

Now, as for what the Euro does next week? I'm not gonna talk about
it. It's beyond the forecast period, I refuse to discuss it. It's
probably going to change before it gets into the forecast period
anyway. And if it doesn't change, then I will discuss it then.

&&

.AVIATION [18Z TAF Issuance]...

Impressively large area of showers and thunderstorms from Del Rio
fanning out to near Fort Worth to Houston. Storms have been
getting stronger with the continued destabilization over the area.
Can't rule out strong thunderstorms with winds over 40 knots with
these probably near the CLL/UTS/CXO terminals this afternoon.
Expect the deeper cold pool with the large cluster of storms near
TPL-T35 to help steer the development southeastward. Have gone
more pessimistic in area TAFs with VCTS this afternoon
interspersed with TEMPO SHRA/TSRA through mid evening. Expect the
area of storms to shift southeastward late afternoon evening and
many of the HRRR/WRF support this movement/development as upper
short wave moves into the area aiding the ventilation. Between
03-08z expect that most precip will wane but a boundary is likely
to be present near the coast around sunrise and anticipate at
least some scattered showers in proximity to the boundary so will
reinstate VCSH near 12z for the coastal sites. After the storms
wane late evening some patchy fog possible in rain cooled areas.
45

&&

.MARINE...

Southeast winds 10-15 knots probably getting a little stronger
and gustier tonight as inflow to deep convection shifts close to
the coast with the storms. Storm may spread out into the nearshore
waters this evening before weakening. Boundary remains in the
morning and could be focus for additional showers. Expect lighter
wind regime Monday through Thursday. Will be keeping an eye on the
Eastern Gulf this week with most models indicating lowering
pressures as upper low meanders about.

45

&&

.HYDROLOGY...

Despite a good amount of rain upstream and some more rains
expected through tonight, widespread hydrology concerns are nil.
Rivers are well below bankfull, and given the recent dry weather,
the rain will largely be beneficial. The potential for isolated
stronger storms and high available atmospheric moisture does mean
some briefly torrential rainfall is possible with the strongest
cells. This could potentially cause very localized minor flooding
issues on flashy small streams.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  70  90  70  91  70 /  40  20  10  20  10
Houston (IAH)          73  91  72  91  73 /  20  20  10  20  10
Galveston (GLS)        78  85  78  85  78 /  20  20  10  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...45
MARINE...45
HYDROLOGY...Luchs
Hazardous weather outlook, May 20, 3:18 AM CST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
418 AM CDT Sun May 20 2018

TXZ178-179-200-210-213-214-226-227-235>238-300-313-335>338-
436>438-210930-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Colorado-
Fort Bend-Galveston Island and Bolivar Peninsula-Inland Brazoria-
Inland Galveston-Inland Harris-Inland Jackson-Inland Matagorda-
Matagorda Islands-Northern Liberty-Polk-San Jacinto-
Southern Liberty-Wharton-
418 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Unseasonably warm temperatures are expected again today. Because
of how early in the year this heat is occurring, residents are
urged to take precautions for heat illness. These include taking
frequent breaks if working outdoors, wearing lightweight and
loose-fitting clothing and drinking plenty of water.

A thunderstorm complex will develop over Central Texas this
afternoon and move into the region toward evening. The storms are
expected to weaken before reaching Houston later this evening but
if the line holds together, a few of the stronger storms could
produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The warmer than normal afternoon temperatures are expected
continue through the upcoming week. Heat index values could reach
100 degrees by the end of the week. Because of how early in the
year this heat is occurring, residents are urged to take
precautions for heat illness. These include taking frequent breaks
if working outdoors, wearing lightweight and loose-fitting
clothing and drinking plenty of water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-210930-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
418 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ163-164-176-177-195>199-211-212-210930-
Austin-Brazos-Burleson-Grimes-Houston-Madison-Montgomery-Trinity-
Walker-Waller-Washington-
418 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A complex of thunderstorms will move into the area late this
afternoon. Some of the storms could be strong to severe with gusty
winds, large hail, dangerous cloud to ground lightning and brief
but locally heavy rain. The threat for severe storms should wane
by mid evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The warmer than normal afternoon temperatures are expected
continue through the upcoming week. Heat index values could reach
100 degree by the end of the week. Because of how early in the
year this heat is occurring, residents are urged to take
precautions for heat illness. These include taking frequent breaks
if working outdoors, wearing lightweight and loose-fitting
clothing and drinking plenty of water.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and storm spotters should prepare for possible
activation later today.

In the hours before

Special weather statement, May 20, 12:15 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
115 PM CDT SUN MAY 20 2018

TXZ163-164-176>179-198-199-212-213-201930-
San Jacinto TX-Walker TX-Madison TX-Grimes TX-Waller TX-Polk TX-
Inland Harris TX-Montgomery TX-Houston TX-Trinity TX-
115 PM CDT SUN MAY 20 2018

...SPECIAL WEATHER STATEMENT...

At 114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Austonio to Magnolia.
Movement was northeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Conroe, Huntsville, Crockett, Willis, Madisonville, Pinehurst,
Austonio, Trinity, Panorama Village, Grapeland, Magnolia, Cut And
Shoot, New Waverly, Point Blank, Lovelady, Montgomery, Stagecoach,
Riverside, Bedias and Kennard and Houston County Lake.

LAT...LON 3157 9519 3047 9517 3007 9579 3018 9595
      3108 9600 3109 9577 3114 9577 3116 9573
      3121 9575 3123 9573 3127 9573 3132 9566
      3135 9568 3136 9566 3138 9569 3142 9571
      3156 9553 3159 9528
TIME...MOT...LOC 1814Z 228DEG 25KT 3126 9577 3019 9574
Special weather statement, May 20, 12:45 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
145 PM CDT SUN MAY 20 2018

TXZ163-176-202000-
Madison TX-Houston TX-
145 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOUSTON AND NORTHEASTERN
MADISON COUNTIES UNTIL 300 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Austonio, moving north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crockett, Austonio, Grapeland and Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Houston County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3099 9559 3104 9579 3109 9578 3109 9576
      3114 9578 3116 9573 3121 9575 3123 9573
      3127 9573 3132 9566 3134 9566 3135 9568
      3136 9566 3138 9569 3145 9571 3146 9573
      3151 9572 3153 9565 3154 9565 3159 9530
TIME...MOT...LOC 1844Z 198DEG 27KT 3109 9566
Special weather statement, May 20, 1:31 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
231 PM CDT SUN MAY 20 2018

TXZ163-176-177-198-202030-
Walker TX-Madison TX-Grimes TX-Houston TX-
231 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIMES...WEST
CENTRAL HOUSTON...CENTRAL MADISON AND NORTHWESTERN WALKER COUNTIES
UNTIL 330 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bedias, or 14 miles southwest of Madisonville, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madisonville, Austonio, Bedias and Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 9553 3065 9597 3073 9615 3109 9598
      3109 9576 3114 9577 3116 9573 3121 9575
      3123 9573 3127 9573 3130 9570 3129 9568
      3132 9567 3132 9566 3134 9566 3135 9568
      3136 9566 3137 9569 3140 9570 3140 9569
TIME...MOT...LOC 1931Z 205DEG 29KT 3076 9603
Special weather statement, May 20, 1:33 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
233 PM CDT SUN MAY 20 2018

TXZ177-199-212-213-202030-
Walker TX-Waller TX-Inland Harris TX-Montgomery TX-
233 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY...NORTHEASTERN
WALLER...SOUTH CENTRAL WALKER AND NORTHWESTERN HARRIS COUNTIES UNTIL
330 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinehurst, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Conroe, Tomball, Willis, Pinehurst, The Woodlands,
Panorama Village, Magnolia, New Waverly, Montgomery, Stagecoach and
Lake Conroe Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3008 9564 3008 9576 3016 9583 3057 9567
      3061 9552 3046 9539
TIME...MOT...LOC 1932Z 204DEG 16KT 3019 9570
Special weather statement, May 20, 4:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
523 PM CDT SUN MAY 20 2018

TXZ178-199-200-213-202330-
San Jacinto TX-Northern Liberty TX-Inland Harris TX-Montgomery TX-
523 PM CDT SUN MAY 20 2018

...SPECIAL WEATHER STATEMENT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tomball, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southeastern Conroe, Tomball, The Woodlands, Spring, Oak Ridge North,
Shenandoah, Splendora, Patton Village, Woodbranch, Cut And Shoot,
Woodloch, The Woodlands Pavillion, Hooks Airport, Chateau Woods,
Splashtown and Porter Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2992 9564 3006 9577 3047 9526 3025 9507
TIME...MOT...LOC 2223Z 231DEG 26KT 3004 9564

The radar

The Houston radar (KHGX), 109 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 20, 4:30 PM CST to 7:20 PM CST
Where
Montgomery County, 1.47 mi N of Mostyn to 1.34 mi WSW of Mostyn
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.241, -95.777

Several roads in the Magnolia and Stagecoach areas became impassable due to high water. Several water rescues were made from stalled vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745737.